Alert archive / Texas / Areal Flood Advisories in 2012

Areal Flood Advisory 21, NWS Midland/Odessa, TX

May 10, 20125 counties in Texas

NWS Midland/Odessa, TX issued this areal flood advisory at May 10, 2012, 12:41 AM CDT for 5 counties in Texas. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
May 10, 2012, 12:41 AM CDT (05:41 UTC)
Expired
May 10, 2012, 3:45 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Crane County, TX, Ector County, TX, Loving County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 107 km from the middle of the area, began a volume at 05:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 5.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2012-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2012-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2623 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

525 
WGUS84 KMAF 100541
FLSMAF

FLOOD ADVISORY
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1241 AM CDT THU MAY 10 2012

TXC103-135-301-475-495-100845-
/O.NEW.KMAF.FA.Y.0021.120510T0541Z-120510T0845Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ECTOR-LOVING-CRANE-WARD-WINKLER-
1241 AM CDT THU MAY 10 2012

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SMALL STREAM FLOOD ADVISORY FOR...
  SOUTHWESTERN ECTOR COUNTY IN WEST TEXAS...
  SOUTHEASTERN LOVING COUNTY IN WEST TEXAS...
  NORTHWESTERN CRANE COUNTY IN WEST TEXAS...
  WARD COUNTY IN WEST TEXAS...
  WINKLER COUNTY IN WEST TEXAS...

* UNTIL 345 AM CDT

* AT 1237 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  MINOR FLOODING FROM A THUNDERSTORM NEAR MONAHANS...MOVING NORTHEAST
  AT 10 MPH. RADAR INDICATED RAINFALL AMOUNTS OF ONE HALF TO ONE AND 
  A HALF INCHES SUGGEST ROADS IN THE AREA...ESPECIALLY IN AND AROUND
  MONAHANS...COULD BE EXPERIENCING MINOR FLOODING WITH BAR DITCHES
  FILLING UP AND ONE TO FOUR INCHES OF WATER RUNNING ACROSS ROADWAYS.

* THE THUNDERSTORM PRODUCING MINOR FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...
  MONAHANS...
  MONAHANS SANDHILLS STATE PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3194 10306 3189 10265 3135 10264 3136 10300
      3139 10305 3136 10307 3136 10314 3139 10324
      3143 10326 3142 10328 3141 10337 3143 10339
      3143 10345 3145 10348 3148 10348 3152 10350
      3183 10353

$$

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this areal flood advisory went out at May 10, 12:25 AM CDT, 16 minutes earlier.

Area forecast discussion, May 10, 12:25 AM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1225 AM CDT THU MAY 10 2012

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
AN UPPER LEVEL DISTURBANCE MOVING ACROSS WEST TEXAS AND SOUTHEAST
NEW MEXICO TONIGHT WILL CONTINUE SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH 12Z. AFTERWARD RAINFALL SHOULD CONTINUE BUT
THUNDERSTORMS WILL BE MORE ISOLATED AND THUS WENT WITH SHRA IN THE
TAFS 12Z-00Z. KEPT THE MVFR CIGS AROUND 12Z-00Z BUT THIS MAY BE
PESSIMISTIC AND ANYTHING BELOW BKN030 MAY BE MORE ISOLATED. WILL
HAVE A BETTER IDEA BY THE NEXT TAF ISSUANCE WHETHER THE CIGS WILL
DEVELOP OR IF THEY NEED TO BE REMOVED FROM THE FORECAST.
WIDESPREAD RAINFALL SHOULD COME TO AN END BY 00Z WITH ACTIVITY
BECOMING MORE WIDELY SCATTERED.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10
Hazardous weather outlook, May 9, 2:38 PM CDT, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
238 PM CDT WED MAY 9 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
238 PM CDT WED MAY 9 2012 /138 PM MDT WED MAY 9 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED INTO THE EVENING...
ESPECIALLY WEST OF THE PECOS RIVER...A FEW STORMS WILL BE STRONG
OR BRIEFLY SEVERE WITH GUSTY WINDS AND HAIL THE PRIMARY CONCERNS.
THUNDERSTORMS WILL INCREASE LATE TONIGHT AND EARLY THURSDAY
MORNING SPREADING INTO THE PERMIAN BASIN FROM THE TRANS PECOS AS
AN UPPER LEVEL LOW APPROACHES. TOWARD MORNING STORMS WILL BE FAVORED
FOR LOCAL HEAVY RAIN POSSIBLY RESULTING IN LOCAL FLOODING OR FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN...WILL INCREASE
IN COVERAGE EARLY THURSDAY BECOMING WIDESPREAD INCREASING THE
RISK FOR LOCALIZED FLOODING AND FLASH FLOODING. THE MOST FAVORED
AREA FOR THE HEAVIEST RAINS WILL BE FROM INTERSTATE 20 SOUTH AND
GENERALLY EAST OF A KENT TO PRESIDIO LINE. A FEW STORMS MAY BE
SEVERE IN THE BIG BEND AND LOWER TRANS PECOS AS WELL. NORMALLY LOW
FLOW OR DRY CREEKS AND TRIBUTARIES MAY RUN WITH ELEVATED WATER
LEVELS THE NEXT FEW DAYS...INCLUDING LOW WATER CROSSINGS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 9, 7:14 PM CDT, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
714 PM CDT WED MAY 9 2012

TXZ068-069-075-100100-
CRANE-PECOS-UPTON-
714 PM CDT WED MAY 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL PECOS...SOUTHEASTERN CRANE AND SOUTHWESTERN UPTON COUNTIES
UNTIL 800 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST OF GIRVIN AT 713
PM CDT...MOVING NORTHEAST AT 20 MPH.  LOCATIONS IMPACTED INCLUDE...
GIRVIN...
U.S. 385/67...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, May 9, 8:27 PM CDT, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
827 PM CDT WED MAY 9 2012

TXZ068-069-075-100215-
CRANE-PECOS-UPTON-
827 PM CDT WED MAY 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL PECOS...SOUTHEASTERN CRANE AND SOUTHERN UPTON COUNTIES
UNTIL 915 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF MCCAMEY AT 825 PM
CDT...MOVING NORTHEAST AT 15 MPH. HAIL UP TO A HALF INCH HAS BEEN
REPORTED WITH THIS STORM.  LOCATIONS AFFECTED INCLUDE...
U.S. 67...
MCCAMEY...
RANKIN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, May 9, 9:15 PM CDT, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
915 PM CDT WED MAY 9 2012

TXZ069-070-100315-
REAGAN-UPTON-
915 PM CDT WED MAY 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EASTERN UPTON AND WEST CENTRAL REAGAN COUNTIES UNTIL 1015 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST OF RANKIN AT 912
PM CDT...MOVING NORTHEAST AT 15 MPH.

IMPACTED LOCATIONS INCLUDE RANKIN...U.S. HIGHWAY 67...STATE HIGHWAY
349.

THIS STORM HAS A HISTORY OF PRODUCING SMALL HAIL AND 40 MPH WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 8:52 PM CDTAreal Flood AdvisoryMAFUpton3 hr
May 10, 1:47 AM CDTAreal Flood AdvisoryMAFEctor3 hr
May 10, 4:12 AM CDTFlash Flood WatchMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 13 more25 hr
May 10, 4:43 AM CDTAreal Flood AdvisoryMAFMidland3 hr
May 10, 5:45 AM CDTAreal Flood AdvisoryMAFHoward, Martin3 hr
May 10, 6:01 AM CDTFlash Flood WarningMAFHoward3 hr
May 10, 6:13 AM CDTFlash Flood WarningMAFPecos, Terrell3 hr
May 10, 6:32 AM CDTAreal Flood AdvisoryMAFCrane, Reagan, Upton3 hr
May 10, 6:51 AM CDTFlash Flood WarningMAFReagan4 hr
May 10, 7:10 AM CDTFlash Flood WarningMAFEctor, Midland3 hr
May 10, 8:15 AM CDTAreal Flood AdvisoryMAFBrewster, Pecos, Terrell3 hr
May 10, 9:01 AM CDTFlash Flood WarningMAFGlasscock, Howard, Martin3 hr
May 10, 9:15 AM CDTFlash Flood WarningMAFPecos, Terrell3 hr
May 10, 10:17 AM CDTFlash Flood WarningMAFEctor, Midland3 hr
May 10, 11:45 AM CDTFlash Flood WarningMAFMitchell4 hr
May 10, 11:51 AM CDTAreal Flood AdvisoryMAFScurry3 hr
May 10, 12:15 PM CDTAreal Flood AdvisoryMAFGlasscock, Howard3 hr
May 10, 1:12 PM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr
May 10, 2:41 PM CDTAreal Flood AdvisoryMAFScurry3 hr
May 10, 3:07 PM CDTAreal Flood AdvisoryMAFBorden3 hr
May 10, 3:20 PM CDTAreal Flood AdvisoryMAFHoward3 hr
May 10, 3:26 PM CDTFlash Flood WarningMAFMitchell, Scurry3 hr
May 10, 4:51 PM CDTSevere Thunderstorm WarningMAFBrewster, Terrell54 min
May 10, 4:57 PM CDTSevere Thunderstorm WarningMAFPecos63 min
May 10, 5:49 PM CDTAreal Flood AdvisoryMAFEctor3 hr
May 10, 5:53 PM CDTSevere Thunderstorm WarningMAFEctor52 min
May 10, 5:55 PM CDTAreal Flood AdvisoryMAFPecos, Reeves3 hr

Nearby

Areal Flood Advisories in Texas, 2012Every areal flood advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.